Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 53, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 26, 2016, 4:58 PM CDT for Geary County, Riley County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2016, 4:58 PM CDT (21:58 UTC)
- Expired
- Apr 26, 2016, 5:23 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Geary County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 2:12 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1934 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 22.6
The text
As transmitted.
713
WUUS53 KTOP 262158
SVRTOP
KSC061-161-262245-
/O.NEW.KTOP.SV.W.0053.160426T2158Z-160426T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT TUE APR 26 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
SOUTH CENTRAL RILEY COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 545 PM CDT
* AT 457 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF GRANDVIEW PLAZA...MOVING NORTH AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OGDEN AND GRANDVIEW PLAZA.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 300 AND 315.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
KANSAS.
LAT...LON 3893 9653 3890 9681 3914 9677 3913 9649
TIME...MOT...LOC 2157Z 193DEG 15KT 3896 9668
HAIL...1.50IN
WIND...60MPH
$$
GDP1 follow-up statement
560
WWUS53 KTOP 262223
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT TUE APR 26 2016
KSC061-161-262233-
/O.CAN.KTOP.SV.W.0053.000000T0000Z-160426T2245Z/
GEARY-RILEY-
523 PM CDT TUE APR 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GEARY AND SOUTH
CENTRAL RILEY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
KANSAS.
LAT...LON 3893 9653 3890 9681 3914 9677 3913 9649
TIME...MOT...LOC 2221Z 193DEG 15KT 3907 9665
$$
GDPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:33 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 26, 3:33 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 333 PM CDT TUE APR 26 2016 .SHORT TERM...(This Evening through Wednesday) Issued at 327 PM CDT TUE APR 26 2016 This afternoon an outflow boundary extended from south of Iola, KS and extended northwest to Salina, then to the surface low near Elsworth, KS. MLCAPES along and south of the outflow boundary were approaching 4000 J/KG. Thunderstorms were beginning to develop north of the boundary and may not be surface based at this time but the MLCAPE continues to increase north of the OFB, so I expect these storms to become surface based. There was a pacific front extending from the surface low, south-southwest into northwest OK. A dryline extended from northwest OK, due south along the the OK/TX PNHDL border. A couple of supercell thunderstorms have developed southwest of OK, south-southwest into north central OK. These storms will move north-northeast into south central KS. Additional supercells will develop along the pacific front across central KS and along the OFB. Any discrete supercell late this afternoon and evening will cause large hail, damaging wind gusts and possible tornadoes. The Upper low across eastern AZ and western NM will lift northeast into western KS Tonight. The large scale ascent ahead of the trough will cause additional widespread thunderstorms which will evolve into a squall line or MCS through the night across the CWA. Expect the hazards to become more of a damaging wind and large hail. I cannot rule out some brief meso vorices tornadoes within the squall line. Flash flooding may become a problem as individual storm updrafts may train over the same area. Wednesday, The severe thunderstorms should move out of the area during the early morning hours of Wednesday. Thunderstorms may redevelop Wednesday afternoon hours behind the front, due to the cold core upper low moving just north of the CWA. Some of the storms during the afternoon may be strong and produce hail and gusty winds. Highs Wednesday will be in the mid 60s to lower 70s. .LONG TERM...(Wednesday Night through Tuesday) Issued at 327 PM CDT TUE APR 26 2016 For the mid and extended range forecasts, a wet pattern will likely continue heading into Friday and the weekend after a lull in activity on Thursday as the upper low becomes barotropic over the Northern Plains into the Upper MS Valley and begins to fill and eventually transition into an open wave. Shortwave ridging advects over the region on Thursday daytime frame into Friday keeping northeastern KS dry. Yet another upper low in a series of upper level lows digs into the Southern Rockies late Friday and kick out a lead shortwave into the Central Plains. This will initially help to begin to draw moisture back north again. However, the associated upper level low doesn't really deepen until Saturday which will bring increased rain and thunderstorm chances. Severe activity could be possible Saturday afternoon into the evening as stronger moisture advection increases along with favorable 0-6km shear of around 50kts and increasing instability with steep mid level lapse rates in the range of 7 to 8 C/km overlay the area. Into the day Sunday, this upper low will go though its complete evolution much like the current upper low and transition into an open wave as it advects over the Ohio Valley. Hard to believe, but yet another upper low is currently progged to be over the Desert Southwest late in the period. This could bring several minor shortwaves that cause mainly rain as significant severe parameters right now don't appear to be in place. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 116 PM CDT TUE APR 26 2016 Expect VFR conditions trough 20Z. Thunderstorms will develop around the terminals and I expect a line or complex of storms to form across north central KS and move east across the terminals during the evening hours. We will have better timing once the storms develop. Expect high wind gusts, hail and heavy rain with any thunderstorm complex. Visibilities and Ceilings will go down to at least MVFR in thunderstorms, perhaps brief IFR condition. The line of storms should clear the terminals between 6Z and 9Z WED. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Gargan LONG TERM...Drake AVIATION...Gargan
Hazardous weather outlook, Apr 26, 3:39 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 339 PM CDT TUE APR 26 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-272045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 339 PM CDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDESPREAD THUNDERSTORMS CONTINUE TO DEVELOP THIS AFTERNOON AND CONTINUE WELL INTO THE EVENING HOURS. THESE STORMS ARE LIKELY TO BECOME SEVERE...AND THE STRONGEST MAY PRODUCE VERY LARGE HAIL BIGGER THAN BASEBALLS. A FEW TORNADOES WILL BE POSSIBLE...AS WELL AS DAMAGING WIND GUSTS AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORM CHANCES CONTINUE ON WEDNESDAY...MAINLY OVER FAR EASTERN AND NORTHERN KANSAS...WHERE A FEW STRONG STORMS WILL BE POSSIBLE. SOME SEVERE POTENTIAL WILL EXIST ON SATURDAY AFTERNOON AS ANOTHER SYSTEM AFFECTS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Apr 26, 4:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND GST 3 NNE DWIGHT 38.88N 96.57W
04/26/2016 E60 MPH GEARY KS TRAINED SPOTTER
&&
BAERGLocal storm report, Apr 26, 4:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 2 N WATERVILLE 39.72N 96.75W
04/26/2016 E2.50 INCH MARSHALL KS EMERGENCY MNGR
WINDOWS BROKEN OUT OF HOME.
&&
BAERGLocal storm report, Apr 26, 4:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 1 S WATERVILLE 39.68N 96.75W
04/26/2016 E2.50 INCH MARSHALL KS EMERGENCY MNGR
&&
BAERGLocal storm report, Apr 26, 4:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM FLASH FLOOD 3 N DOVER 39.01N 95.94W
04/26/2016 SHAWNEE KS EMERGENCY MNGR
FLASH FLOODING WATER OVER ROAD 3300 SW CARLSON ROAD.
&&
COMITTLocal storm report, Apr 26, 4:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 2 S WASHINGTON 39.79N 97.05W
04/26/2016 E1.00 INCH WASHINGTON KS TRAINED SPOTTER
&&
JBLocal storm report, Apr 26, 4:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 2 E DOVER 38.96N 95.90W
04/26/2016 E1.00 INCH SHAWNEE KS TRAINED SPOTTER
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 3:12 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 48 min |
| Apr 26, 3:20 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 55 min |
| Apr 26, 3:37 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 35 min |
| Apr 26, 3:59 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 46 min |
| Apr 26, 4:10 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 39 min |
| Apr 26, 4:16 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 59 min |
| Apr 26, 4:43 AM CDT | Areal Flood Advisory | TOP | Republic | 3 hr |
| Apr 26, 5:00 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 45 min |
| Apr 26, 5:12 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 48 min |
| Apr 26, 5:20 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 40 min |
| Apr 26, 5:33 AM CDT | Areal Flood Advisory | TOP | Washington | 3 hr |
| Apr 26, 5:53 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 67 min |
| Apr 26, 5:56 AM CDT | Areal Flood Advisory | TOP | Marshall | 3 hr |
| Apr 26, 6:04 AM CDT | Flash Flood Warning | TOP | Marshall | 4 hr |
| Apr 26, 6:18 AM CDT | Special Weather Statement | TOP | Pottawatomie, Riley | 27 min |
| Apr 26, 6:36 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 54 min |
| Apr 26, 6:47 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 13 min |
| Apr 26, 6:55 AM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 20 min |
| Apr 26, 3:07 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 38 min |
| Apr 26, 3:13 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 47 min |
| Apr 26, 3:15 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 45 min |
| Apr 26, 3:23 PM CDT | Tornado Warning | TOP | Lyon, Wabaunsee | 37 min |
| Apr 26, 3:32 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 43 min |
| Apr 26, 3:38 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 52 min |
| Apr 26, 3:43 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 47 min |
| Apr 26, 3:45 PM CDT | Tornado Warning | TOP | Geary, Riley, Wabaunsee | 30 min |
| Apr 26, 3:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage, Shawnee | 42 min |
| Apr 26, 4:10 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 35 min |
| Apr 26, 4:13 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 47 min |
| Apr 26, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 44 min |
| Apr 26, 4:24 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 36 min |
| Apr 26, 4:25 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 50 min |
| Apr 26, 4:36 PM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 3 hr |
| Apr 26, 4:39 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 33 min |
| Apr 26, 4:54 PM CDT | Flash Flood Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 3 hr |
| Apr 26, 4:55 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 35 min |
| Apr 26, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 45 min |
| Apr 26, 5:01 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 31 min |
| Apr 26, 5:08 PM CDT | Tornado Warning | TOP | Shawnee | 37 min |
| Apr 26, 5:14 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 46 min |
| Apr 26, 5:17 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 31 min |
| Apr 26, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 15 min |
| Apr 26, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 11 min |
| Apr 26, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 8 min |
| Apr 26, 5:51 PM CDT | River Flood Warning | TOP | Marshall | 3 days |
| Apr 26, 5:51 PM CDT | River Flood Warning | TOP | Marshall | 36 hr |
| Apr 26, 5:52 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 19 min |
| Apr 26, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 48 min |
| Apr 26, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 48 min |
| Apr 26, 6:29 PM CDT | Flash Flood Warning | TOP | Republic | 4 hr |
| Apr 26, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 43 min |
| Apr 26, 6:51 PM CDT | Flash Flood Warning | TOP | Lyon, Morris, Osage, Wabaunsee | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.